Home' Australian Pharmacist : Australian Pharmacist Oct 2013 Contents Australian Pharmacist October 2013 I ©Pharmaceutical Society of Australia Ltd. 43
Continuing Professional Development
COUNSELLING IN PRACTICE
symptoms, they may not be appropriate
to use in older adults where the potential
for accumulation is a concern. While a
number of other medications have been
trialled for benzodiazepine withdrawal,
carbamazepine is the only one noted in
a meta-analysis as showing promise for
assisting with benzodiazepine withdrawal.7
More research is required to support the
use of non-benzodiazepine medications to
assist in benzodiazepine withdrawal, and
no medicines are currently approved in
Australia for this indication.
Patient education is crucial to support
people undergoing benzodiazepine
withdrawal for a number of reasons.
Firstly, benzodiazepine withdrawal
symptoms are often very difficult to
distinguish from the original condition.
It is not uncommon for patients
reducing benzodiazepines to experience
symptoms such as anxiety or insomnia
that they interpret as a worsening of
the original condition, reinforcing the
need to continue the benzodiazepines.
Careful counselling is required to reassure
patients about these symptoms and,
where appropriate, ensure that other
treatments or strategies are in place
to manage psychological symptoms.
For example, cognitive behavioural
therapy (CBT) has been found to be
effective for increasing success rates of
benzodiazepine withdrawal for patients
with conditions such as panic attacks
Why do I need to reduce the dose
Slow tapering is associated with better
completion rates and reduced withdrawal
symptoms for patients.7 Rapid withdrawal,
especially from high doses, can
precipitate convulsions, psychotic states
and other severe reactions. Many people
have great difficulty stopping their
medicine because of the development of
unpleasant withdrawal symptoms.
Recommended rates of reducing from
therapeutic benzodiazepine doses vary
between different references. Reducing
by 6-10% of the daily dose every 1
or 2 weeks has been recommended.
Faster rates of reduction (e.g. 25--50%
every 1--2 weeks) increase the
likelihood of withdrawal symptoms and
particularly for any patient who has been
taking a high dose of a benzodiazepine,
withdrawal needs to be carefully planned.
Where a history of withdrawal seizures
exists, or where there are multiple
substances involved, consultation with,
or assessment by, an addiction medicine
specialist is recommended. In these cases,
withdrawal is often best commenced in
an inpatient setting.
Why do these symptoms develop?
Gamma-aminobutyric acid (GABA) is an
inhibitory neurotransmitter in the brain.
Benzodiazepines act through modulation
of the GABAA receptor. The binding of
benzodiazepines at the GABAA receptor
enhances the inhibitory effect by
promoting GABAergic neurotransmission.
As such, benzodiazepines create their
anxiolytic, muscle relaxant and sedative
effects by enhancing the effects of
GABA . With long-term use, tolerance
(decreasing effectiveness of a given dose
of drug) and dependence (development
of withdrawal symptoms on reduction or
cessation) often occur. The mechanisms
responsible for the withdrawal syndrome
are still not clear.6 Rapid withdrawal can
result in a surge in release of excitatory
neuroamines resulting in many of the
benzodiazepine withdrawal symptoms
Often, tolerance has developed and
the benzodiazepines are no longer
effective for the condition being
treated. However, after reducing or
stopping benzodiazepines, underlying
symptoms such as anxiety or insomnia
may worsen, complicating withdrawal.
It is understandable that a person
experiencing these symptoms will find
it difficult to cease the benzodiazepines
without some assistance.
How should I manage these
Recommendations for managing
benzodiazepine withdrawal include a
gradual taper, over weeks or months.7
Conversion to a long-acting benzodiazepine
(e.g. diazepam) is a common approach and
makes sense pharmacologically, though
the evidence is not yet available to strongly
support this.7 Further, while longer-acting
benzodiazepines may have benefits in
reducing the peak severity of withdrawal
How likely am I to be able to
successfully discontinue my
Different studies and approaches
have shown different success rates.
One study showed that 18% of long-term
benzodiazepine users were able to cease
benzodiazepine use after a low-level
intervention consisting of a single letter
from the doctor, or a letter and some
information sheets about benzodiazepine
reduction.11 A meta-analysis also found
support for low-level interventions such
as letters from the GP.12 These findings
suggest that a proportion of the
population will successfully be able to
cease benzodiazepines with minimal
intervention such as provision of
information, though many will require
more intensive intervention.
Some reports suggest that around half of
people who take benzodiazepines may be
able to withdraw from them without any
negative effects13, though around half will
experience some problems.
Some people need significantly
more support. It is estimated that
70--80% of people who are motivated
to cease benzodiazepine use will be
able to do so with carefully managed
withdrawal and psychological support.5
For some patients, withdrawal from
benzodiazepines is very challenging,
and the benefits of a difficult withdrawal
versus a low stable maintenance dose
may need to be considered.
'Often, tolerance has
developed and the
no longer effective for
the condition being
Links Archive Australian Pharmacist Sept 2013 Australian Pharmacist Nov 2013 Navigation Previous Page Next Page